Missouri, 2005

Hail in Missouri, April 21, 2005

April 21, 2005 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 21, 1:32 AM CST, 6 hours 28 minutes earlier.

Area forecast discussion, Apr 21, 1:32 AM CST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
232 AM CDT THU APR 21 2005

.DISCUSSION...

AN ACTIVE DAY IS ANTICIPATED ACROSS THE FORECAST AREA.  CURRENTLY
TRACKING SCATTERED THUNDERSTORMS THAT HAVE DEVELOPED ALONG AN
OUTFLOW BOUNDARY LEFTOVER FROM YESTERDAY.  THIS LINE OF STORMS
CONNECTS THE DOTS BETWEEN ACTIVITY IN SOUTHWEST NEBRASKA AND STORMS
IN SOUTHEAST MISSOURI.  GOOD INSTABILITY IN THIS AREA...BUT DEEP
LAYER SHEAR IS LACKING.  THIS HAS RESULTED IN STORMS THAT POP UP
QUICKLY...BUT WITH LITTLE ORGANIZATION THUS FAR.  WITHOUT STRONG
STEERING FLOW...NO SHORT WAVE TO PUSH THINGS ALONG...STORMS HAVE
QUICKLY TURNED INTO HEAVY RAIN PRODUCERS. EXPECT THIS ACTIVITY TO
CONTINUE INTO THE DAYLIGHT HOURS.  THE MAIN SHOW WILL BE EXPECTED
THIS AFTERNOON AS THE PROGRESSIVE SHORTWAVE TO OUR WEST ENTERS THE
PICTURE.  THIS COINCIDES WITH THE CENTER OF SURFACE LOW MOVING
ACROSS NORTHERN MISSOURI.  THE INGREDIENTS ARE FORECAST TO BE IN
PLACE:  BACKED WINDS AHEAD OF THE FRONT...GOOD SHEAR. CAPE IS >2500
J/KG.  CLOUD COVER FROM ONGOING ACTIVITY WILL INITIALLY INHIBIT
INSTABILITY...BUT THE LARGE COMPLEX OF STORMS IN CENTRAL KANSAS
NEVER MATERIALIZED OVERNIGHT...SO CLOUD COVER WILL BE LACKING IN
SOUTHWESTERN MISSOURI. SHOULD SEE THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AHEAD OF THE FRONT...SUPERCELLULAR IS THE STORM MODE
EXPECTED. WILL MENTION SVR STORMS IN THE GRIDS AND TOR/WIND/HAIL IN
HWO.  SOME FLOOD POTENTIAL...BUT MAINLY IN NORTHERN HALF OF CWA...AS
SOUTHERN HALF HAS BEEN DRY OF LATE. SHORTWAVE MOVES THROUGH QUICKLY
TONIGHT...SO CONVECTION SHOULD TOO.  SOME WRAP AROUND RAIN EXPECTED
ON FRIDAY AS THE UPPER LOW MOVES EAST.  MAIN CANADIAN BOUNDARY ALSO
ARRIVES ON FRIDAY...WHICH SHOULD PROVIDE FOR A VERY LOW DIURNAL
RANGE THAT DAY.

NO CHANGES MADE IN THE EXTENDED.

LVQ

&&

.PREV DISCUSSION...

330 PM...
EARLY AFTERNOON SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW REX
BLOCK PATTERN ENCOMPASSING MUCH OF CONUS...CHARACTERIZED BY UPPER
LOW CENTERED COVER NORTHERN UT WITH MID LEVEL RIDGE EXTENDING ACROSS
MUCH OF WESTERN CANADA. MCS WHICH DEVELOPED LAST NIGHT ACROSS
CENTRAL PLAINS HAS FINALLY SHIFTED EAST OF FORECAST AREA...AS
ASSOCIATED OUTFLOW BOUNDARY HAS PUSHED INTO SOUTHERN MO. SYNOPTIC
SURFACE FRONT REMAINS FURTHER NORTH...EXTENDING FROM CENTRAL IA BACK
ALONG NE/KS BORDER. IT APPEARS THREAT FOR CONVECTIVE REDEVELOPMENT
HAS DIMINISHED CONSIDERABLY ACROSS FORECAST AREA...AS OUTFLOW
BOUNDARY HAS PUSHED WELL SOUTH WHILE SYNOPTIC BOUNDARY REMAINS TO
THE NORTH. MOST LIKELY AREA FOR REDEVELOPMENT THIS AFTERNOON LOOKS
TO BE FOCUSED OVER SOUTHWEST NEBRASKA IN REGION OF UPSLOPE FLOW
NORTH OF FRONTAL BOUNDARY. EXPECT THIS AREA OF CONVECTION TO
GRADUALLY DEVELOP EAST AND INCREASE IN AREAL COVERAGE OVERNIGHT
ALONG NOSE OF INTENSIFYING LOW LEVEL JET. COMPLEX LIKELY WONT REACH
CWA UNTIL AFTER 3 AM AT THE EARLIEST...AND POSSIBLY NOT UNTIL
SUNRISE AS CORFIDI VECTORS SUGGEST A VERY SLOW MEAN PROPAGATION
SOUTHEAST THROUGH THE OVERNIGHT HOURS.

OVERNIGHT MCS LIKELY TO LINGER ACROSS FORECAST AREA THROUGH AT LEAST
MID MORNING BEFORE SHIFTING SOUTH AND EAST. THIS LEADS TO
CONSIDERABLE UNCERTAINTY REGARDING WHERE CONVECTIVE INITIATION TAKES
PLACE THURSDAY AFTERNOON...AS WELL AS CONVECTIVE INTENSITY AS
ATMOSPHERE ATTEMPTS TO RECOVER. GIVEN UPPER LOW SHIFTING EASTWARD
INTO CENTRAL PLAINS...STRONG FORCING ALONG DRYLINE AS IT SURGES INTO
EASTERN KANSAS...AND DECENT LARGE SCALE LIFT WITHIN AREA OF UPPER
LEVEL DIFFLUENCE AHEAD OF APPROACHING LOW...EXPECT FAIRLY WIDESPREAD
CONVECTION TO DEVELOP ACROSS EASTERN KS DURING THE LATE AFTERNOON
HOURS. IF SUFFICIENT CLEARING TAKES PLACE AHEAD OF DRYLINE...MODE OF
CONVECTION LIKELY TO BE SUPERCELLULAR GIVEN ADEQUATE DEEP LAYER
SHEAR AND INSTABILITY. LOW LEVEL HODOGRAPHS APPEARS SUPPORTIVE OF A
TORNADO THREAT WITH ANY SUPERCELLS WHICH AREA ABLE TO DEVELOP.
CONVECTION LIKELY TO LINGER THROUGH OVERNIGHT HOURS ACROSS
NORTHEASTERN HALF OF CWA.

LONGWAVE TROUGH PROGGED TO DEVELOP ACROSS EASTERN CONUS FOR UPCOMING
WEEKEND INTO FIRST HALF OF NEXT WEEK. SURFACE RIDGE ON BACK SIDE OF
THIS TROUGH PROGGED TO SPREAD ACROSS LOWER/MID MO VALLEY...RESULTING
IN BELOW NORMAL TEMPERATURES. SOUTHERN STREAM LOOKS TO BECOME ACTIVE
BY MID WEEK...WITH SHORTWAVE TROUGH PROPAGATING ACROSS SOUTHERN
PLAINS MONDAY NIGHT INTO TUESDAY. HAVE LEFT GOING CHANCE POPS IN FOR
THIS PERIOD. MOISTURE LIKELY TO REMAIN LIMITED GIVEN PRESENCE OF
SURFACE RIDGE ALONG GULF THROUGH SUNDAY NIGHT...THUS DONT EXPECT
MUCH THREAT OF SEVERE WITH THIS ACTIVITY.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE
MO...NONE

WFO EAX
Hazardous weather outlook, Apr 21, 4:59 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT THU APR 21 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
559 AM CDT THU APR 21 2005

...SEVERE THUNDERSTORMS WITH TORNADOES POSSIBLE THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

ONGOING THUNDERSTORMS MAINLY ALONG AND NORTH OF HIGHWAY 36 WILL
CONTINUE THROUGH MID MORNING. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE WITH THESE STORMS...WITH HAIL UP TO THE SIZE OF AN INCH
THE MAIN THREAT. LATER THIS AFTERNOON...A STRONG UPPER LEVEL
SYSTEM WILL MOVE INTO THE CENTRAL PLAINS. OUTFLOW BOUNDARIES FROM
OVERNIGHT CONVECTION AS WELL AS FRONTS ASSOCIATED WITH THE
SURFACE LOW WILL BE THE FOCUS FOR EXPLOSIVE THUNDERSTORM
DEVELOPMENT ACROSS THE ENTIRE OUTLOOK AREA. SUPERCELL
THUNDERSTORMS ARE LIKELY...WHICH MAY PRODUCE VERY LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. VERY HEAVY RAIN IS
ALSO LIKELY...THUS FLOODING IS POSSIBLE AS WELL. THE THUNDERSTORMS
WILL MOVE ACROSS THE OUTLOOK AREA THROUGH THE EVENING
HOURS...WITH THE SEVERE THREAT TAPERING OFF BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA MONDAY AND TUESDAY.
THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

27

In the hours before

Special weather statement, Apr 21, 4:15 AM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 AM CDT THU APR 21 2005

MOZ004-005-014-211100-
DAVIESS-GENTRY-HARRISON-
515 AM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT FOR GENTRY...NORTHWESTERN DAVIESS AND
SOUTHWESTERN HARRISON COUNTIES...

AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DARLINGTON...OR 20 MILES WEST OF BETHANY...
AND MOVING EAST AT 30 MPH.

THE STRONGEST PART OF THE STORM WILL BE...
  2 MILES SOUTH OF ALBANY BY 520 AM CDT.
  6 MILES NORTH OF MCFALL BY 525 AM CDT.
  NEAR NEW HAMPTON BY 530 AM CDT.
  NEAR BETHANY BY 550 AM CDT.

PEA TO PENNY SIZE HAIL IS EXPECTED WITH THIS STORM AS WELL AS VERY
HEAVY RAIN AND FREQUENT LIGHTNING.

PC
Special weather statement, Apr 21, 4:35 AM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 AM CDT THU APR 21 2005

KSZ102-MOZ012-020-211115-
ANDREW-BUCHANAN-DONIPHAN-
535 AM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN DONIPHAN...NORTHERN BUCHANAN
AND SOUTHEASTERN ANDREW COUNTIES...

AT 531 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WATHENA...OR 8 MILES WEST OF ST JOSEPH...AND
MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR WATHENA BY 540 AM CDT.
  NEAR ELWOOD BY 545 AM CDT.
  NEAR ST JOSEPH BY 550 AM CDT.
  NEAR AVENUE CITY BY 605 AM CDT.
  NEAR COSBY BY 615 AM CDT.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM ALONG WITH HEAVY RAIN
AND FREQUENT LIGHTNING.

PC
Special weather statement, Apr 21, 4:58 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT THU APR 21 2005

MOZ004-005-013-014-211200-
DAVIESS-DE KALB-GENTRY-HARRISON-
558 AM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT FOR GENTRY...NORTHERN DAVIESS...NORTHERN
DEKALB AND SOUTHERN HARRISON COUNTIES...

AT 556 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
MCFALL TO MCFALL TO KING CITY...OR ALONG A LINE EXTENDING FROM 10
MILES SOUTHWEST OF BETHANY TO 16 MILES SOUTHWEST OF BETHANY TO 24
MILES NORTHEAST OF ST JOSEPH...AND MOVING EAST AT 10 MPH.

THESE STORMS WILL BE...
  NEAR BETHANY BY 630 AM CDT.
  NEAR FAIRPORT BY 635 AM CDT.
  NEAR COFFEY BY 655 AM CDT.
  NEAR PATTONSBURG BY 700 AM CDT.

PEA TO DIME SIZE HAIL IS EXPECTED WITH THESE STORMS ALONG WITH VERY
HEAVY RAIN AND FREQUENT LIGHTNING.

PC
Special weather statement, Apr 21, 5:32 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 AM CDT THU APR 21 2005

MOZ005-014-211230-
DAVIESS-HARRISON-
632 AM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHERN DAVIESS AND SOUTHEASTERN
HARRISON COUNTIES...

AT 627 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PATTONSBURG...OR 17 MILES SOUTH OF
BETHANY...AND MOVING EAST AT 15 MPH.

THIS STORM WILL BE...
  NEAR JAMESON BY 645 AM CDT.
  6 MILES SOUTH OF GILMAN CITY BY 715 AM CDT.
  6 MILES NORTH OF JAMESPORT BY 720 AM CDT.
  6 MILES SOUTH OF MELBOURNE BY 730 AM CDT.

PEA TO DIME SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY
RAIN AND FREQUENT LIGHTNING.

PC
Special weather statement, Apr 21, 7:39 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
839 AM CDT THU APR 21 2005

MOZ004-005-012>014-211445-
ANDREW-DAVIESS-DE KALB-GENTRY-HARRISON-
839 AM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN ANDREW...NORTHEASTERN
DEKALB...NORTHWESTERN DAVIESS...SOUTHEASTERN GENTRY AND SOUTHERN
HARRISON COUNTIES...

AT 834 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KING CITY TO
MAYSVILLE...OR ALONG A LINE EXTENDING FROM 23 MILES NORTHEAST OF ST
JOSEPH TO 26 MILES EAST OF ST JOSEPH...AND MOVING NORTHEAST AT 30
MPH.

THESE STORMS WILL BE NEAR...
  WEATHERBY BY 845 AM CDT.
  FORD CITY BY 850 AM CDT.
  DARLINGTON BY 900 AM CDT.
  PATTONSBURG BY 905 AM CDT.
  ALBANY BY 910 AM CDT.
  NEW HAMPTON BY 925 AM CDT.

HAIL TO THE SIZE OF DIMES AS WELL AS VERY HEAVY RAIN AND FREQUENT
LIGHTNING CAN BE EXPECTED WITH THIS LINE OF STORMS.

SEAMAN

The radar

The Pleasant Hill radar (KEAX), 131 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, De Kalb

When
April 21, 8:00 AM CST
Where
De Kalb County, Fairport
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.983, -94.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447042.